FDA warns of serious genital infection linked to certain diabetes drugs

FDA warns class of diabetes drugs may cause genital gangrene

FDA warns class of diabetes drugs may cause genital gangrene

The FDA is now advising healthcare providers assess patients for Fournier's gangrene if they present with symptoms.

The new warning will be added to the prescribing information and the patient medication guides for all types of the drugs and drug combinations approved to treat type 2 diabetes. From the FDA's release which occurred this Wednesday, we can see more than a dozen drugs listed which will have to warn of the infection from now on.

Necrotizing fasciitis of the genital area, also called Fournier's gangrene, is a life-threatening bacterial infection of the tissues under the skin surrounding the muscles, nerves, fat, and blood vessel in the genital area.

The micro organism typically enter the physique by strategy of a decrease or break in the pores and skin.Between March 2013 and Might possibly possibly maybe furthermore 2018, the FDA identified 12 cases of Fournier's gangrene in sufferers taking an SGLT2 inhibitor. The kidneys remove sugar from the body through urine.

The FDA is asking that new warnings about the gangrene risk be added to information given to patients who use all SGLT2 inhibitors.

Brand names of FDA-approved SGLT2 inhibitors include Invokana, Invokamet, Invokamet XR, Farxiga, Xigduo XR, Qtern, Jardiance, Glyxambi, Synjardy, Synjardy XR, Steglatro, Segluromet and Steglujan.


The 12 cases include only those reported and those in medical literature, which means that there are possibly more unidentified cases.

Of the 12 cases studied, all patients required surgery, with some surgeries disfiguring in nature. According to the FDA, one patient has died.

In comparison, a review found there were only six identified cases of Fournier's gangrene in patients taking other classes of diabetes drugs over a 30-year period.

Seek medical attention immediately if you experience any symptoms of tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum, and have a fever above 100.4 F or a general feeling of being unwell.

The administration also advises discontinuation of the inhibitor class, with alternative therapies and more closely-monitored blood glucose levels serving in their place.

Recommended News

We are pleased to provide this opportunity to share information, experiences and observations about what's in the news.
Some of the comments may be reprinted elsewhere in the site or in the newspaper.
Thank you for taking the time to offer your thoughts.